Tornadoes · United States · Arkansas · 2007
EF1 tornado, Blanchard Spgs to Pleasant Grove, Arkansas, February 24, 2007
From Blanchard Spgs to Pleasant Grove, this EF1 tornado ran 5.0 miles across Union County on February 24, 2007, touching down at 3:20 PM CST and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 24, 2007
- Touchdown
- 3:20 PM CST (21:20 UTC)
- Lifted
- 3:25 PM CST (21:25 UTC)
- On the ground
- 5 minutes
- Path length
- 5.0 miles (8.0 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Union County
- Touchdown point
- 33.001, -92.680
- Lift-off point
- 33.080, -92.526
- Record number
- 0702241520-01
What the Weather Service recorded
A vigorous upper level storm system moved into the southern plains and lower mississippi valley during the morning and afternoon hours of the 24th. The atmosphere became very unstable ahead of this system as a dryline moved into southwest Arkansas during the late morning and afternoon hours. Severe thunderstorms developed rapidly in the ustable airmass and enough shear was present such that tornadoes developed across portions of southwest Arkansas.
A strong tornado developed under a supercell thunderstorm which moved northeast across the south central part of the county. Damage was largely confined to heavily wooded areas with 5 structures sustaining damage. 4 of these structures...chicken barns...received heavy damage along route 7...one mile north of the state line. This tornado is a continuation from Union Parish Louisiana. A monetary damage amount was not available for this pubication. This storm was rated an EF1 under the new enhanced Fujita scale. There were no injuries or fatalities with this tornado. Damage Indicator (DI): MBS. Degree of Damage (DOD): 3.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Feb 24, 12:18 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 24, 12:18 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CST SAT FEB 24 2007
.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE CWA...WITH
THE DRY LINE EDGING INTO NW CORNER NOW. LAST LINE OF DEVELOPMENT
IMMEDIATELY PRECEDING THIS FEATURE AND WILL MOVE THROUGH REST OF
CWA DURING THE AFTERNOON HOURS AND THEN VERY EARLY EVENING OVER SE
CORNER. MAIN SEVERE THREAT CONTINUES TO BE WIND AND TORNADOES.
PARTLY CLOUDY SKIES OVER SW CORNER WILL BOOST THE MERCURY BEHIND
THE PRECIP...COULD BE SOME NEAR 80 DEGREES. MAX TEMP GRID REFLECTS
UPPER 70S./24/
&&
.AVIATION...
CONDITIONS WILL IMPROVE BEHIND DRY LINE...NOW STRETCHING ACROSS NW
CORNER OF CWA...FROM BROKEN BOW OK...TO TYLER TX./17/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 45 64 39 / 90 0 0 0
MLU 74 46 64 38 / 90 20 0 0
DEQ 72 38 60 33 / 70 0 0 0
TXK 74 43 62 38 / 90 0 0 0
ELD 74 43 63 35 / 90 20 0 0
TYR 77 44 64 43 / 70 0 0 0
GGG 77 43 64 41 / 90 0 0 0
LFK 77 44 66 42 / 90 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...RED FLAG WARNING UNTIL 6 PM SATURDAY FOR THE FOLLOWING ZONES:
HOWARD...LITTLE RIVER...AND SEVIER.
LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES: COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
SOTO...GRANT...JACKSON...LA
SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.
OK...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES: AND MCCURTAIN.
RED FLAG WARNING UNTIL 6 PM SATURDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
TX...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
RED FLAG WARNING UNTIL 6 PM SATURDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
&&
24/14/99Hazardous weather outlook, Feb 24, 12:05 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1205 PM CST SAT FEB 24 2007 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-251200- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1205 PM CST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE SOUTHERN PLAINS THIS AFTERNOON. LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS THE AREA AHEAD OF THIS SYSTEM. DESPITE THE CLOUD COVER...SOME DECENT DAYTIME HEATING WILL LIKELY OCCUR OVER NORTH LOUISIANA AND SOUTH ARKANSAS...ADDING ADDITIONAL LOW LEVEL INSTABILITY TO AN ALREADY VERY UNSTABLE AND HIGHLY SHEARED ATMOSPHERE. A DRYLINE WILL ADVANCE EAST ACROSS THE AREA...FURTHER ENHANCING LIFT FOR THUNDERSTORM GROWTH. THESE STORMS WILL INCREASE THROUGH THE AFTERNOON ACROSS PARTS OF NORTHERN LOUISIANA AND SOUTHERN ARKANSAS...AND RAPIDLY MOVE NORTHEAST ACROSS THE REGION. OTHER SHOWERS AND THUNDERSTORMS HAVE DEVELOPED INTO A SQUALL LINE ALONG THE DRYLINE ITSELF LATE THIS MORNING...THIS WILL MOVE ACROSS THE CWA DURING THE AFTERNOON. STRONG DAMAGING WINDS AND TORNADOES WILL BE THE MAIN SEVERE WEATHER THREAT. THIS STORM SYSTEM AND DRY LINE WILL PUSH EAST OUT OF THE REGION EARLY SATURDAY EVENING...WITH GUSTY WEST NORTHWEST WINDS EXPECTED TO FOLLOW. A RED FLAG WARNING IS IN EFFECT FOR ALL OF NORTHEAST TEXAS... SOUTHEAST OKLAHOMA...AND THE ADJACENT COUNTIES OF SOUTHWEST ARKANSAS. BURNING IS NOT RECOMMENDED TODAY...AS A RESULT OF THE WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...WILL LIKELY BE NEEDED TODAY. STAY TUNED FOR FURTHER STATEMENTS REGARDING THIS EVENT. 24
In the hours before
Local storm report, Feb 24, 1:59 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
159 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND DMG SHREVEPORT 32.47N 93.80W
02/24/2007 CADDO LA LAW ENFORCEMENT
TREE DOWN ON POWER LINES IN SOUTHERN HILLS.
1125 AM TSTM WND DMG MARSHALL 32.54N 94.35W
02/24/2007 HARRISON TX LAW ENFORCEMENT
TREES DOWN NEAR HWY 59.
1040 AM TSTM WND DMG BOSSIER CITY 32.52N 93.66W
02/24/2007 BOSSIER LA LAW ENFORCEMENT
MULTIPLE REPORTS OF DAMAGE NEAR SHED ROAD. NWS DAMAGE
SURVEY UNDERWAY.
&&
17Local storm report, Feb 24, 2:10 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND DMG 10 NE LISBON 32.89N 92.74W
02/24/2007 CLAIBORNE LA LAW ENFORCEMENT
TREES DOWN 5 MILES EAST OF SUMMERFIELD NEAR A THURMON
ROAD.
&&
17The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
9.3 hours before the tornado, 124 km from the path. February 24, 2007.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -313 J/kg
- Surface CAPE
- 28 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 513 m²/s²
- 0-3 km storm-relative helicity
- 661 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
El Dorado/Goodwin (ELD), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the touchdown began at 21:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of February 24, 2007
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 24 | 10:42 AM CST | EF1 | Bossier Parish, LA | 1.0 | 200 | 1 | ||
| February 24 | 1:15 PM CST | EF0 | Russell, KS | 0.3 | 25 | |||
| February 24 | 1:35 PM CST | EF3 | Union, AR | 26.0 | 250 | 5 | ||
| February 24 | 1:58 PM CST | EF2 | Bradley, AR | 21.6 | 440 | 6 | $200,000 | |
| February 24 | 2:36 PM CST | EF3 | Drew, AR | 29.1 | 880 | 28 | $45 million | |
| February 24 | 3:15 PM CST | EF0 | Union Parish, LA | 2.0 | 150 | |||
| February 24 | 4:01 PM CST | EF2 | Drew, AR | 14.8 | 200 | $200,000 | ||
| February 24 | 4:30 PM CST | EF1 | Desha, AR | 8.5 | 150 | $125,000 | ||
| February 24 | 4:33 PM CST | EF1 | Drew, AR | 0.9 | 50 | |||
| February 24 | 4:44 PM CST | EF0 | Ashley, AR | 1.0 | 50 | |||
| February 24 | 5:18 PM CST | EF1 | Johnson, MO | 2.0 | 50 | $200,000 | ||
| February 24 | 6:05 PM CST | EF1 | Sunflower, MS | 12.0 | 150 | $650,000 | ||
| February 24 | 6:26 PM CST | EF0 | Leflore, MS | 1.0 | 40 | $80,000 | ||
| February 24 | 7:13 PM CST | EF2 | Catahoula Parish, LA | 7.3 | 400 | $800,000 | ||
| February 24 | 7:24 PM CST | EF2 | Concordia Parish, LA | 10.0 | 500 | $300,000 | ||
| February 24 | 9:47 PM CST | EF1 | Rankin, MS | 1.0 | 75 | $50,000 | ||
| February 24 | 10:40 PM CST | EF1 | Newton, MS | 3.5 | 150 | $70,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.